Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 112, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 3, 2017, 1:18 PM EDT for 4 counties in Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2017, 1:18 PM EDT (17:18 UTC)
- Expired
- Apr 3, 2017, 2:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baker County, GA, Decatur County, GA, Miller County, GA, Mitchell County, GA
The radar
The Tallahassee radar (KTLH), 85 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 2:00 PM EDT | TSTM WND DMG | 3 Se Camilla, GA | TREE DOWN ON HIGHWAY 19 NORTH OF LEWIS COLLINS ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 10:50 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1400 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.3
The text
As transmitted.
272
WUUS52 KTAE 031718
SVRTAE
GAC007-087-201-205-031800-
/O.NEW.KTAE.SV.W.0112.170403T1718Z-170403T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
118 PM EDT MON APR 3 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northeastern Decatur County in southwestern Georgia...
Southeastern Miller County in southwestern Georgia...
Southwestern Mitchell County in southwestern Georgia...
Southwestern Baker County in southwestern Georgia...
* Until 200 PM EDT
* At 117 PM EDT, a severe thunderstorm was located 9 miles east of
Colquitt, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Colquitt, Camilla, Pelham, Vada, Babcock, Flint, Hopeful, Hoggard
Mill, Eldorendo, Boykin, Mitchell Co A/P, Branchville, Cooktown and
Bellview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3135 8414 3109 8418 3108 8437 3106 8438
3101 8472 3117 8472
TIME...MOT...LOC 1717Z 259DEG 36KT 3114 8458
HAIL...<.75IN
WIND...60MPH
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:41 AM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Apr 3, 8:41 AM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
841 AM EDT Mon Apr 3 2017
.UPDATE...
Updated grids and text products for Tornado Watch 116 through 18Z
for our southeast Alabama counties and Florida panhandle counties
west of the Apalachicola River. Updates sent.
&&
.PREV DISCUSSION [630 AM EDT]...
.NEAR TERM [Through Tonight]...
**Key Messages**
1. Severe weather is still expected across portions of the area
today with the threat of wind damage and a few tornadoes. Peak
straight line wind gusts with storms are also expected to be higher
and more widespread than the typical severe weather we see across
this area with gusts of 70 mph possible.
2. The greatest threat of seeing severe weather is across portions
of southeast Alabama and adjacent sections of southwest Georgia and
the Florida panhandle, although anywhere in the forecast area could
see severe weather.
3. Severe storms may arrive as early as the late morning hours
across our western border counties of Coffee, Geneva, and Walton,
and then spread eastward through the remainder of the day. Some
redevelopment of storms is possible tonight across portions of
southern Georgia and the Florida big bend.
4. It will be windy across the area today even well away from any
thunderstorms. Peak wind gusts around 40 mph are possible from late
morning through the afternoon hours across portions of the Florida
panhandle, southeast Alabama, and southwest Georgia away from
thunderstorms.
5. High surf is expected along the Florida panhandle coast along
with frequent, life threatening rip currents.
**Forecast Discussion**
The 00z guidance continues to paint a rather impressive picture of
severe weather potential today. The expected convective environment
remains similar as the previous forecasts: 1500-2000 J/kg CAPE, 30-
35 knots 0-1 km shear, 50-60 knots 0-6 km shear, 50-60 knots low
level jet, and mid/upper 60s dewpoints. In addition and more
importantly, actual observed data supports an environment similar to
this. Check out the 00z New Orleans sounding sporting its nearly
3000 j/kg of CAPE, its 7.9 C/km mid level lapse rate, its 33 knots
of low level shear, its 57 knots of deep layer shear, and its
strongly curved hodograph in the low levels. This environment should
maintain an impressive squall line west of the area as it moves into
our area during the late morning and afternoon hours. In addition,
forecast soundings as viewed in BUFKIT support strong mixing with
any daytime heating that occurs ahead of the line, and thus strong
wind gusts may mix down to the surface well outside of any
convection where the boundary layer winds are the strongest. A wind
advisory has been hoisted as a result for the portions of the area
where the highest non-convective gusts are expected.
During the evening, as the greatest dynamical support moves north
and away from the region, models tend to temporarily slowly weaken
the line as it moves into our central and eastern portions of the
CWA. However, the instability and shear will still be enough for
severe weather and wind damage. There is some trailing mid level
energy progged to move through the area which, according to most
model solutions, may actually strengthen the line once again in the
overnight hours. Thus, the threat of severe weather is expected to
continue through much of the overnight and predawn hours across the
eastern half of the area.
.SHORT TERM [Tuesday Through Wednesday]...
The volatile weather pattern will continue through the short term
period, as a second powerful upper level low is progged to sweep
across the Great Plains and Mississippi Valley Tuesday and
Wednesday. The frontal zone associated with Monday's system is
expected to stall across the northeast Gulf of Mexico late Monday
night into Tuesday. This feature is expected to lift northward late
Tuesday, advecting warm air, and deep layer moisture back into
the area. The frontal zone will also providing be a focal point for
scattered shower and thunderstorm activity through the day
Tuesday and especially into the overnight hours as it begins to
lift northward. This will prime the area for severe storms on
Wednesday, as widespread convection is expected to initiate along
this feature during the early morning hours, and eventually grow
upscale during the day ahead of the advancing cold front.
Operational guidance remains consistent in showing a highly
favorable environment for severe storms on Wednesday across the
entire tri-state region. The current consensus among guidance
shows the pre-storm environment consisting of 1500-2000 J/KG
CAPE, bulk shear of 50-60 knots and mid-level lapse rates
generally around 7 degrees C. SPC currently has portions of the
area outlined in an enhanced risk for severe storms for Wednesday.
**Timing** Guidance shows vigorous thunderstorm development along
and north of the warm front across southern Mississippi, Alabama
and Georgia early Wednesday morning. Expect convection to become
more widespread and move eastward into the tri-state region
during the mid to late morning hours and clearing the area to the
east late Wednesday night.
**Threats** Current parameters suggest that all modes of severe
weather will be possible, with the most likely threats being
damaging winds. Large hail and tornadoes cannot be ruled out,
particularly in any discrete storms.
Temperatures will gradually cool during the period, with mid 80s for
highs and mid 60s for lows Tuesday and upper 70s to low 80s and 50s
on Wednesday.
.LONG TERM [Wednesday Night Through Monday]...
Much quieter weather will be in store across the region through the
long term period. A dry, cool airmass will remain in place behind
the cold front, as amplified shortwave troughing will remain firmly
entrenched across the eastern third of the CONUS through the end of
the workweek. This will give way to developing ridging late in the
period, continuing the trend of tranquil weather conditions and
allowing temperatures to begin a moderating trend. Highs will
generally run in the upper 60s to low 70s through much of the
period, with lows in the 40s.
.AVIATION...
[Through 12z Tuesday] A strong to severe squall line is expected
to sweep across the area today. Southerly winds ahead of the line
will increase significantly during the mid-morning hours with
20-25 knot sustained winds and gusts of 35 knots possible. Wind
gusts near 50 knots are possible as the squall line moves through.
The greatest chance of seeing the strongest winds is at KDHN,
KECP, and KABY with lesser but still non-zero chances at KVLD.
.MARINE...
A powerful storm system remains on track to affect coastal waters
today through tonight. A small craft advisory remains in effect, as
winds are expected to range from 20 to 25 knots outside of
thunderstorms, yielding seas of 5 to 7 feet. Severe storms are
expected to move across coastal waters from late morning through
tonight. Expect calmer conditions on Tuesday, before a second
powerful system affects the region on Wednesday. Advisory level
conditions continue to look likely with this system as well, with
chances for severe storms once again.
.FIRE WEATHER...
Gusty southerly winds are expected today, but red flag conditions
are not expected for the next few days with relative humidity values
remaining well above critical levels. Wetting rains are expected
across most of the area through Wednesday.
.HYDROLOGY...
Two storm systems are expected this period, one today through late
tonight and the other Wednesday into Thursday. Widespread rainfall
is expected on the order of 1-2 inches with each system with locally
higher amounts. With river levels currently well below action stage,
widespread flooding is not expected to be a significant issue at
this time. However, localized flooding cannot be ruled out,
especially in poor drainage areas, as thunderstorms will be capable
of producing heavy rainfall rates, perhaps on the order of 2-4"/hr
at times.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 82 68 86 66 80 / 70 80 20 20 70
Panama City 78 69 83 70 76 / 100 30 20 20 70
Dothan 82 63 85 65 79 / 100 10 0 30 70
Albany 85 65 86 65 80 / 100 40 10 20 70
Valdosta 87 68 86 66 83 / 60 80 30 20 60
Cross City 85 69 85 65 83 / 30 70 50 20 30
Apalachicola 76 71 82 69 78 / 80 80 40 20 70
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
Central Walton-Coastal Bay-Coastal Gulf-Gadsden-Holmes-
Inland Bay-Inland Gulf-Jackson-Liberty-North Walton-South
Walton-Washington.
High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 4 AM EDT /3 AM CDT/ Tuesday for Coastal
Bay-South Walton.
GA...Wind Advisory until 8 PM EDT this evening for Baker-Ben Hill-
Berrien-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Seminole-
Terrell-Thomas-Tift-Turner-Worth.
AL...Wind Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
Henry-Houston.
GM...Small Craft Advisory until 4 AM EDT Tuesday for Apalachee Bay or
Coastal Waters From Keaton Beach to Ochlockonee River Fl
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach out 20 NM-Coastal waters from
Apalachicola to Destin FL out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
UPDATE...Scholl
NEAR TERM...DVD
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...DVD
MARINE...Pullin
FIRE WEATHER...DVD
HYDROLOGY...PullinIn the hours before
Local storm report, Apr 3, 11:35 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1135 AM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM TSTM WND DMG 2 NE OZARK 31.47N 85.63W
04/03/2017 DALE AL 911 CALL CENTER
TREE DOWN EAST CO RD 36
&&
JHOLLINGLocal storm report, Apr 3, 12:00 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1200 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM TSTM WND DMG 5 SW SAMSON 31.07N 86.10W
04/03/2017 GENEVA AL 911 CALL CENTER
TREES AND POWER LINES DOWN.
1148 AM TSTM WND DMG ABBEVILLE 31.57N 85.25W
04/03/2017 HENRY AL 911 CALL CENTER
TREES AND POWER LINES DOWN AT SEVERAL LOCATIONS ACROSS
THE COUNTY, INCLUDING ABBEEVILLE.
&&
WOOLLocal storm report, Apr 3, 12:13 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1213 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM TSTM WND DMG BONIFAY 30.79N 85.68W
04/03/2017 HOLMES FL LAW ENFORCEMENT
TREES AND POWER LINES DOWN AT SEVERAL LOCATIONS ACROSS
THE COUNTY INCLUDING BONIFAY. ROOF BLOWN WAS OFF A
STORAGE SHED AT FIRE STATION IN BONIFAY.
&&
WOOLLocal storm report, Apr 3, 12:51 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1251 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 6 E GEORGETOWN 31.88N 85.01W
04/03/2017 QUITMAN GA COUNTY OFFICIAL
REPORTS OF TREES AND POWER LINES DOWN COUNTYWIDE
&&
RHLocal storm report, Apr 3, 1:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
106 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM TSTM WND DMG DOTHAN 31.22N 85.39W
04/03/2017 HOUSTON AL NEWSPAPER
POWER LINES DOWN AT CHOCTAW AND CHEROKEE IN DOTHAN
&&
RHLocal storm report, Apr 3, 1:16 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
116 PM EDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND DMG FREEPORT 30.50N 86.14W
04/03/2017 WALTON FL 911 CALL CENTER
REPORT OF TREE DOWN OVER ROAD IN FREEPORT
&&
RHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:06 AM EDT | Wind Advisory | TAE | Baker, Ben Hill, Berrien, Calhoun, Clay, Colquitt and 17 more | 12 hr |
| Apr 3, 11:28 AM EDT | Severe Thunderstorm Warning | TAE | Clay, Quitman | 47 min |
| Apr 3, 11:51 AM EDT | Severe Thunderstorm Warning | TAE | Decatur | 39 min |
| Apr 3, 12:28 PM EDT | Severe Thunderstorm Warning | TAE | Early, Miller, Seminole | 47 min |
| Apr 3, 12:59 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Dougherty, Early, Miller | 46 min |
| Apr 3, 1:22 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Dougherty, Lee, Mitchell, Terrell, Worth | 38 min |
| Apr 3, 1:54 PM EDT | Severe Thunderstorm Warning | TAE | Dougherty, Lee, Mitchell, Tift, Turner, Worth | 66 min |
| Apr 3, 2:03 PM EDT | Special Weather Statement | TAE | Colquitt, Tift | 57 min |
| Apr 3, 2:28 PM EDT | Severe Thunderstorm Warning | TAE | Ben Hill, Irwin, Turner | 47 min |
| Apr 3, 3:42 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Grady, Thomas | 33 min |
| Apr 3, 4:13 PM EDT | Severe Thunderstorm Warning | TAE | Grady, Thomas | 32 min |
| Apr 3, 4:38 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Lowndes, Thomas | 37 min |
| Apr 3, 5:08 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Lanier, Lowndes | 37 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.